Marjiuana Affect Her Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Marjiuana & Milder Drugs Affect Her Meds?


My  just turned 14 year old daughter was diagnosed with Bipolar about 6 months ago.  She was taking Depakote and Zyprexa which didn't seem to help much as she still raged quite a bit and was extremely irritable and gained about 25 lbs.

I asked her dr. to change her to Topamax and she takes 100 mg in the am and 200 mg at night with 10 mg of zyprexa.  She was doing MUCH better on this and was quite compliable although is still having a rather hard time at school.  Just recently she started smoking pot and taking Triple C (Coricidin cold) and she has become quite hard to handle again.  She was taking drugs at the 1st time of her diagnosis when she had to be hospitalized.  My question is - do smoking pot and other milder drugs affect her medication? They obviously change her personality.  Any help would be greatly appreciated.

Thea


Dear Thea -- 
Not sure how to answer that.  Topomax itself has been a bit flaky in my experience, sort of like what we went through with Neurontin, where at first it looked great and then after about a year I could see that I had not a single patient who was still on it and doing well.  Now it's been shown not to be a "mood stabilizer" after all, when compared to placebo (good for other things, at least short term, but not that, at least long term).  So some of what you observed could be topomax; or your daughter cycling; or street drugs.  Marijuana seems to be a "poor man's mood stabilizer" for a lot of people, along with alcohol although the alcohol is clearly destabilizing even in the short run; I'm not so sure about whether marijuana is really destabilizing.  In any case it's not as bad as alcohol or (worse yet) stimulants like cocaine or methamphetamine.  So if you can you should try to figure out if she's using anything more than just MJ.  If the cold medicine has a stimulant in it (e.g pseudoephedrine), that could be part of the problem.  

Dr. Phelps

 
Published October, 2001
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?